Hydromorphone Hydrochloride Overdose

Hydromorphone Hydrochloride Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
A hydromorphone hydrochloride overdose occurs when the body can no longer effectively metabolize the drug. When this happens, blood plasma levels become toxic. The respiratory and circulatory systems will then begin to shut down. Hydromorphone directly suppresses activities in the brain stem that regulate involuntary breathing, meaning, in the case of an overdose the high amount of hydromorphone hydrochloride can slow breathing to ineffective levels.

Signs of hydromorphone hydrochloride overdose also include a decreased level of consciousness and pinpointed pupils. Pupils will remain constricted even in complete darkness.

Common side effects of hydromorphone hydrochloride use include constipation, drowsiness, mental clouding, cough suppression, analgesia, mood fluctuations, nausea, vomiting, euphoria or dysphoria, increased cerebrospinal fluid pressure, and increased biliary pressure.

In the event of an overdose, medical staff will administer naloxone. Naloxone is a powerful opioid antagonist. Opioid antagonists rapidly reverse the effects of hydromorphone hydrochloride by breaking its bond with opioid receptors in the brain. Other life-saving procedures will be administered as needed, with the priority being to secure the patient’s airway and assure adequate ventilation.

Hydromorphone Hydrochloride Overdose
The primary indicators of a hydromorphone hydrochloride overdose are decreased consciousness, respiratory depression, and pinpointed pupils. These three symptoms are referred to as the “opioid overdose triad.” They are reflective of extreme toxicity in the body. As the blood plasma become saturated with hydromorphone hydrochloride, the patient’s basic vital functions begin to shut down. Pupils refuse to dilate even when immersed in complete darkness. The instinctual drive to breathe is dulled, and the patient is unable to maintain an awareness of their surroundings.
Other symptoms of hydromorphone hydrochloride overdose may include blue lips/fingers, muscles spasms, seizures, extreme somnolence or lethargy, muscle flaccidity, pulmonary edema, low blood pressure, atypical snoring, cold, clammy skin, and unusually slow heart rate (bradycardia). If too much time passes before the administration of an opioid antagonist like naloxone, the patient will be at risk for detrimental brain and spinal cord damage due to hypoxiae.
Hydromorphone Hydrochloride Overdose
The most common method of hydromorphone hydrochloride administration is via IV in a hospital setting. The current protocol for hydromorphone hydrochloride IV administration is an initial dose of 0.2 mg to 0.5 mg. Staff waits for 15 to 30 minutes before reassessing patient pain and respiration. The maximum dispensing limit for a single dose of hydromorphone hydrochloride is 1 mg. These protocols are in response to the growing rate of overdoses that were occurring in the hospitals. Over 70% of opioid overdoses occur the day after surgery. Causes of overdose include poor patient assessments, frequently confusing hydromorphone with morphine, and failing to convert between oral and IV dose recommendations accurately.
The primary cause of hydromorphone hydrochloride overdose outside of the hospital setting is co-ingestion with other central nervous system depressants. Mixing hydromorphone hydrochloride with other opioid agonists has a high potential for toxic overdose. Alcohol consumption can conflict with the body’s ability to metabolize hydromorphone hydrochloride in the liver. This can lead to dangerously high concentrations of hydromorphone hydrochloride in blood plasma.

Hydromorphone is between five and eight times more potent than morphine, from which it’s derived. Muscle relaxants, benzodiazepines, anticonvulsants, barbiturates, and street drugs like PCP and ketamine should also be avoided.

Extensive steps are being taken to identify drug-seeking behavior in patients admitted to the emergency room. Healthcare providers screen to identify patients with a history of substance misuse. These include physical examinations to look for evidence of injection sites. Prescription monitoring programs are in place to allow physicians to look up a patient’s history of controlled substance prescriptions.

Treating a hydromorphone hydrochloride overdose requires administration of naloxone and ensuring adequate respiration. Naloxone is an opioid antagonist that cancels out the effects of opioids in a matter of seconds. Multiple doses of naloxone may be necessary in severe overdose cases. In 2014, over 25,000 overdoses were recorded to be reversed through the use of naloxone and other opioid antagonists.

The administration of naloxone can bring on immediate and severe post-acute withdrawal symptoms. Naltrexone is a longer-acting type of opioid antagonist that is also used in the treatment of alcohol dependence and opioid dependence. Life-saving procedures such as assisted ventilation, oxygen therapy, and cardiopulmonary resuscitation (CPR) may also be necessary if the patient’s vitals begin to crash.

If you or someone you love is struggling with substance use disorder, the Recovery Village offers a network of recovery resources. For more details about the services we have to offer, visit us at www.TheRecoveryVillage.com. The Recovery Village has a team of well-trained staff that can be reached 24 hours a day, seven days a week at 855-548-9825.

Hydromorphone Hydrochloride Overdose Statistics

Like most opioids, Hydromorphone Hydrochloride Overdose has increased in recent years. Opioids killed more than 42,000 people in 2016. What is surprising is almost half (40%) of all overdose deaths involve some kind of prescription opioid like Hydromorphone Hydrochloride.

Hydromorphone Hydrochloride Overdose
5 (100%) 1 vote